May-June '06 | briefing | mail | interviews | articlespsorchat | psorchat review | don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | 2006 Ed Dewke

Raptiva Maybe Brought on Shingles & Terrible Rebound
from Cynthia G.

I thought you might be interested in my husband's terrible year — so far.  As a psoriasis sufferer of 20 years, we were excited about Raptiva.  After attending a seminar in Dyersburg we as retirees found through Genentech that Billy qualified for FREE Raptiva. Delivery of the medication by Fed-Ex to our home was too good to be true!  Normally Billy's main areas of trouble were his knees, elbows, legs and some trunk area.  After a worsening all of a sudden in his outbreak, we felt Raptiva was an answered prayer.

In July, 2005, Billy's internal medicine doctor sent him to a Jackson, TN, cancer clinic for leukemia testing — scary.  He knew Billy was on Raptiva.  Why his dermatologist and internal medical doctor couldn't work together on this all frustrated me greatly.  We always got a copy of Billy's lab work when he went at first for monthly, then quarterly tests.   After noticing Billy's white blood count was higher than when we went for the leukemia test, we questioned his dermatologist (who happens to be a D.O. by the way).  He was very curt with us and said he didn't like HIS PATIENTS looking at THEIR lab work reports — that they didn't know what they were looking at.  How smart do you have to be to notice the H and L's on these reports?  And you can bet WE will always monitor our reports!  He informed us that he had 75 patients on Raptiva, and that HE monitored ALL their blood work.  I really doubt this since you rarely see him for over a couple of minutes on any visit, and that is usually from the doorway.  This was my first indication that I didn't like this doctor!  Late in 2005 my husband developed extreme dry scalp and some psoriasis plaques on his head.  This continued into 2006.  After a year of Raptiva and experiencing EXTREME shoulder pain for a couple of weeks, Billy broke out in an unusual rash down his right arm.  I highly suspected shingles.  Billy was diagnosed with shingles on January 30, 2006.  Since shingles is caused by a weakened immune system, this sent "scare messages" to my brain — knowing that Raptiva works by modifying an immune system response.

We knew shingles caused much misery to people, but we weren't prepared for how sick they made my husband (103 fever for several days and extreme nausea).  Three days after diagnosis, I had to take him to the dermatologist office laying in the back seat of our car.  He scared the FNP's and the doctor when they saw him — extremely pale, nauseated, weak and sunken looking eyes.  They sent us from there to the local hospital for extensive lab work and a chest x-ray.  They also said they would confer with Billy's internal medicine doctor to decided who would best monitor his condition.  The internal medicine doctor would not be back in until Monday, so they told us they would discuss the situation with him then and get back to us.

Surprisingly, we never heard any further from them on this.  His dermatologist told him to STOP the Raptiva injections.

After 3 nerve blocks for the shingles pain, about 3 weeks ago his psoriasis began returning with a vengeance.  We could see changes HOURLY.  Within 3 days he was covered from neck to toes with the worst psoriasis outbreak we had ever seen.  I WISHED BY THEN WE HAD NEVER HEARD OF RAPTIVA.  His dermatologist recommended he start the Raptiva back and 3 PUVA treatments/weekly.  After the 2nd PUVA treatment Billy's feet were swelling and looking terrible.  He was seen by his diabetes doctor and his dermatologist (on Wednesday of that week) with no further input by the doctors.  By the 3rd PUVA treatment (Friday of that week) my husband (WHO IS TYPE II DIABETIC) was miserable and experiencing a worsening in his swelling feet.  When he went for his 3rd PUVA treatment, he told the FNP he needed something for his swelling feet (barely able to walk).  She told him she would check with the doctor, came back and gave him a prescription for Prednisone — WITHOUT EVEN LOOKING AT HIS FEET.  When he told me this I blew a cork.  After a nap, his feet had swollen even more.  I called one of the daughters telling them I was taking Billy to Jackson, TN,to the ER.  She wanted to go with us and couldn't believe what she saw when she got here.  I felt it was time for an out-of-town opinion.

First of all the ER PA-C wanted to know where we got access to Raptiva.  He couldn't believe my husband's psoriasis condition and called the trauma doctor in.  They prescribed Medrol Pak and strongly urged us to contact the Medical Specialty Clinic — Dermatology Group in Jackson for treatment and DEFINITE REVIEW OF MY HUSBAND'S TREATMENT.  He also told us we should definitely document my husband's condition with pictures (which we were already doing) and NEVER take Raptiva again.  After further monitoring my husband's condition, we are convinced his PUVA light treatments (taken at the dermatologist's office) burned him more than we realized and highly contributed to his condition — redness and swelling.  Previous light treatments (which had worked without problems were taken at the local hospital).  This makes us think the dermatologist's office booth may be too strong, and they should have monitored him more closely.  Needless to say, we will probably never enter this dermatologist's office again.  Our new dermatologist gave my husband a corticosteroid shot to jump-start the Medrol Pak he was already using.  He is putting Billy on Enbrel long enough to get him over this phase, then we’ll discuss other options.  He comforted us by saying that you could stop the Enbrel without the rebound effects of Raptiva.  Of course, we are currently IN REVIEW on my husband's  medicare Part D pharmacy program to see if they will okay the Enbrel.  I honestly believe that if we had not changed dermatologists my husband would not be improving and could even have lost his life and/or limbs.  He still has a way to go to recover from all this.  Also, Billy's former dermatologist informed him that one of his patients who had stopped his Raptiva WAS IN THE LOCAL HOSPITAL because of his worsening psoriasis and complications.  If I were a dermatologist, seeing this in two of MY patients, I think I would be extremely leery of prescribing Raptiva.

I feel there needs to be VERY CLOSE MONITORING of Raptiva patients.  -Cynthia G.

*****

Ed’s Response:  What a story, Cynthia!  I feel for your husband and thank you for sharing his story.  Though the crisis may be over, the story hardly is, I think.  We need to know why your husband went through what he endured. 

Raptiva isn't the only biologic that's racked up some horror stories, but yours may be the worst I've read.

I think one of the things that's happening 'generally' is we're learning the immune system is considerably more complex than we thought.  At one and the same time the biologics are appreciated for being "among the safest systemic medicines" for treating psoriasis, yet when things go wrong they can go so horribly wrong.  We believe the biologics are safer because their effect is so precise.  They interrupt a communications process on the cellular level that, sometimes roundaboutly, results in P.  The operant expression here is "communications."  Rarely does an "expression" — be it a gene 'turning on' or an utterance one person makes to another — mean one thing, and with precision.  We simply don't know everything there is to know about that language; or how it can result in different consequences from person to person.  In lieu of perfect knowledge we gamble with odds, with statistics, and are comforted by the fact that some miniscule percent of patients may have such-and-such adverse reaction.  And so long as we are not a member of that miniscule percent, we are pleased. 

On another matter:  I encourage you to visit http://www.drscore.com and "rate" the dermatologist who prescribed Raptiva (who has "75 patients taking Raptiva" and who "doesn't like patients reading their lab work reports").  This doctor needs a chip knocked off his shoulders. -Ed

This Month's Mail | Archives

www.flakehq.com